MAUDE Adverse Event Report: HALYARD HEALTH CORTRAK* 2 ENTERAL ACCESS SYSTEM; DH CORTRAK (EAS)

HALYARD HEALTH CORTRAK* 2 ENTERAL ACCESS SYSTEM; DH CORTRAK (EAS)
Model Number P20-0950-C
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemothorax (1896); Pneumothorax (2012); Low Oxygen Saturation (2477); Confusion/ Disorientation (2553)
Date of Event 07/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
User facility report number: (b)(4).There is no information provided regarding the return of the actual complaint product to the manufacturer.A review of the device history record is not possible as no lot number was provided.Root cause could not be determined.All information reasonably known as of (b)(6) 2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).Device not returned.
 
Event or Problem Description
It was reported via user facility report number ¿ (b)(4).That a male patient was transferred from an outside hospital with symptoms signifying acute appendicitis.The patient was taken to the operating room for an exploratory laparotomy, appendectomy, and a small bowel resection with a required primary anastomosis.It was discovered that the patient had extensive adhesions and inflammatory changes in the appendix with a gross perforation and fecal peritonitis.The patient was consequently admitted to the intensive care unit (icu).Nephrology was consulted the following day and concluded an acute kidney injury as a result of hypotension and sepsis in addition to stage iv chronic kidney disease.Palliative care was also consulted.The patient was delirious on a precedex drip, had fluid overload, atrial fibrillation, and was at risk for aspiration.The patient and his wife did not want to result to aggressive measures or dialysis.His code status was changed to do not resuscitate or do not intubate.A few days later the patient was transferred to a p6 cardiac telemetry where he was not able to tolerate tube feedings with a nasogastric tube, but was able to go out into the hallway in a wheelchair.There were also complaints of occasional shortness of breath, and was suctioned orally for cream colored secretions.The patient required oxygen via nasal cannula, but continued to experience confusion, which primarily occurred at night.Several days later, when the patient made attempts to get out of bed multiple times, he pulled out his cortrak feeding tube at 2000 hours.At 2120 hours, the patient had 200 ml of white-tan secretions suctioned.Crackles were also noted on bilateral lung bases.At 2235 hours, the house registered nurse placed another cortrak feeding tube.During the placement, the patient desaturated to the low 80s with increased pink tinged secretions.The patient was placed on a 40% venti mask.An abdominal and chest x-ray was performed at 2338 hours.The x-ray showed that feeding tube was postioned incorrectly with a left hemothorax with an apical pneumothorax.The patient's respiratory status declined and he was placed on a 100% non-rebreather mask.The physician's assistant placed a left-side chest tube and removed the cortrak tube.At 0103 hours, another chest x-ray was performed which showed a worsening pneumothorax.Another repeat x-ray showed improvement of the pneumothorax.At 0610 hours, the patient's oxygen was weaned to 5l nasal cannula, and oxygen saturations were maintained above 92%.The surgical team had concerns about additional injuries to the lung or esophagus.The further injuries were noted, but the family requested that the patient be discharged home on hospice with the chest tube in place with a heimlich valve to prevent recurrent pneumothorax.No further information was provided.
 
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.All information reasonably known as of 12-feb-2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).
 
Event or Problem Description
Additional information received on 12-feb-2017 in the form of the medwatch submitted by the reporter to the fda.The medwatch is inclusive of date instances that were not previously available on the user facility form initially received by halyard health.It states (inclusive of dates): (b)(6) male patient was transferred to (b)(6) from an outside hospital on (b)(6) 2017 for symptoms of acute appendicitis.Per the patient, he had an appendectomy in the past but ct scans showed what appeared to be an appendix.He was brought to the operating room for exploratory laparotomy, appendectomy and subsequently, a small bowel resection with primary anastomosis was required.The patient was found to have extensive adhesions, inflammatory changes in the appendix with gross perforation, and fecal peritonitis.He was admitted to the intensive care unit (icu) post-op on (b)(6) 2017 at 0044.On (b)(6) 2017, nephrology was consulted secondary to acute kidney injury as a result of hypotension and sepsis on top of stage iv chronic kidney disease.On (b)(6) 2017, (b)(6) care was consulted.The patient was noted to be delirious on a precedex drip.He had fluid overload, atrial fibrillation, and was at risk for aspiration.He and his wife did not wish to have aggressive measures or dialysis.His code status was changed to do not resuscitate or do not intubate.The patient was transferred to p6 cardiac telemetry on (b)(6) 2017 at 1512.The patient was tolerating tube feedings via a cortrak nasogastric tube.He was able to go out in the hallway in a wheelchair.He was complaining of shortness of breath at times and was suctioned orally for cream colored secretions.He required oxygen via nasal cannula.He continued to experience confusion, particularly at night.On (b)(6) 2017 the patient was attempting to get out of bed multiple times.At 2000, the patient pulled out his cortrak feeding tube.At 2120, he had 200 ml of white-tan secretions suctions.Crackles noted on bilateral lung bases.At 2235, the house resource rn placed another cortrak feeding tube.During placement the patient desaturated to the low 80s with increased pink tinged secretions.He was placed on a 40% venti mask.A kub and chest x-ray were completed at 2338, showing a malpositioned feeding tube with the left hemothorax with an apical pneumothorax.The patient's respiratory status worsened.He was placed on 100% non-rebreather mask.The physician's assistant placed a left-sided chest tube and removed the cortrak.At 0103, a repeat chest x-ray showed a worsening pneumothorax.Another repeat x-ray showed improvement of the pneumothorax.By 0610, the patient's oxygen was weaned to 5l nasal cannula, maintaining oxygen saturations above 92%.The incident was disclosed to the family.The surgical team was concerned about the possibility of additional injury to the lung or esophagus.The family did not want aggressive measures to be taken.No additional injuries were identified but on (b)(6) 2017, the family requested the patient be discharged home with hospice.On (b)(6) 2017 at 1723 the patient was discharged home on hospice with the chest tube in place with a heimlich valve to prevent recurrent pneumothorax.
 
Additional Manufacturer Narrative
Sample evaluation found evidence of what appeared to be atypical placements on the date of the complaint incident on cortrak mu s/n (b)(4).The monitor did not appear to be malfunctioning when these placements were taken.The root cause is attributed to incorrect usage by the clinician performing the procedure.The device history record for the reported lot number was reviewed and documented that the lot was manufactured according to the approved manufacturing procedures, specifications, and then released by quality assurance.All information reasonably known as of 21-may-2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a halyard health product is defective or caused serious injury.

Common Device Name
DH CORTRAK (EAS)
Manufacturer (Section D)
HALYARD HEALTH
5405 windward parkway
alpharetta GA 30004
MDR Report Key7177843
Report Number3009124963-2018-00002
Device Sequence Number1035915
Product Code KNT
UDI-Device Identifier10815149024698
UDI-Public10815149024698
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K113351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/13/2016
Device Model NumberP20-0950-C
Device Catalogue Number104655800
Device Lot Number1509007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer01/19/2018
04/25/2018
Initial Report FDA Received Date01/10/2018
Supplement Report FDA Received Date02/16/2018
05/24/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age87 YR